Posted by: Benita | 2013-01-10

Long term use of ADs

Can the body become used to an AD? My biggest fear is to change to another type of AD because my body does not react to the Tofranil I have been using for ten years. I have done so well over the years, suffering mainly from GAD which turns into depression because of my inability to perform as well as I want to in life. I am totaly scared to change to any other type, as I get severe anxiety on all SSRI''s. At the moment I feel down , but my psichiatrst says it is not depression but negative thinking. I increased my AD and Xanor a little, but to no real effect. I am at home for a few days(def making me feel inferior),not going to my very boring job.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

This is actually an interesting question, because many people wonder about this, while there are few if any official or expert pronouncements on this. Officially, one does not grow "used" to an AD. But as the way in which any specific AD works within any one individual's internal chemistry is variable, and one's own chemistry can change over time, it is surely possible that after some years a different ( and especially a newer ) AD might come to suit one better, and become more useful.
I don't like ( and I'm certain it isnt optimal ) to see someone with GAD or depression treated for years with nothing except drugs, when modern psychotherapy / counselling methods such as CBT ( Cognitive-Behaviour Therapy ) have been shown in good research to be really useful in treating both conditions, and is especially handy in helping one improve our skills in dealing with life and its challenges. Ot is especially val;uable in helping one to change habits of negative thinking - ask your psychiatrist to refer you to someone who can provide CBT IN ADDITION to your medication.
Some people do inded feel increased anxiety on some DS, including some SSRI's, but this is usually only in the first few weeks of using the drug, as one's body adjusts to their presence.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.